Alert archive / Texas / High Wind Warnings in 2018

High Wind Warning 5, NWS Lubbock, TX

June 25, 20184 counties in Texas

NWS Lubbock, TX issued this high wind warning at Jun 25, 2018, 12:38 AM CDT for 4 counties in Texas. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2018, 12:38 AM CDT (05:38 UTC)
Expired
Jun 25, 2018, 2:00 AM CDT
In force
82 min
Issued by
NWS Lubbock, TX

Counties Castro County, TX, Hale County, TX, Lamb County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS74 KLUB 250538
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1238 AM CDT Mon Jun 25 2018

TXZ022-023-028-029-250700-
/O.NEW.KLUB.HW.W.0005.180625T0538Z-180625T0700Z/
Castro-Swisher-Lamb-Hale-
Including the cities of Dimmitt, Hart, Tulia, Happy, Littlefield,
Amherst, Olton, Plainview, and Hale Center
1238 AM CDT Mon Jun 25 2018

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM CDT EARLY THIS
MORNING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect until 2 AM CDT early this morning. 

* TIMING...through 2 am this morning.

* WINDS...north 40 to 50 mph gusting to 60 to 80 mph.

* IMPACTS...Damaging wind gusts likely early this morning. A
  Haboob or brief thick dust storm with very low visibilities is
  also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Locally poor
visibilities from blowing dust will also occur.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Jun 24, 9:27 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 9:27 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
927 PM CDT Sun Jun 24 2018

.UPDATE...
We have expired the heat advisory as well as trimmed PoPs/Wx and
adjusted several other near term grids.

A strong outflow boundary, dryline and intense heating were not
enough to overcome an impressive cap across the South Plains this
afternoon and evening. Temperatures peaked at a scorching 105 to
110 degrees over much of the central and southern South and
Rolling Plains. Officially Lubbock reached 108 degrees, just 2
degrees from the record set back in 1990. The hottest temperature
in our CWA was at Lake Alan Henry where it hit 112 degrees.

The heat was sufficient to break the cap across the eastern
Permian Basin and Big Country where a few stronger storms have
developed. This activity will largely stay to our south before
diminishing later tonight, though it could still seed a rogue
shower/storm into the southern Rolling Plains late this evening.
Hence we have maintained a minimal thunder mention over the
southern Rolling Plains through 06Z.

Otherwise, our attention turns to the north as the next MCS is
already well underway across southeast CO into western KS, with
recent development on its southern flank into the OK Panhandle.
Lastly, isolated convection has recently tried to develop just
east of Fort Sumner. If this activity can persist it could move
into our northwestern zones later tonight. Although the MCS
currently appears to be propagating mostly eastward, recent RAP
and HRRR runs continue to suggest an outflow aided front along
with glancing lift from the upper low emerging across the central
High Plains will be enough to spur additional convective
development southward through much of the western Texas Panhandle
over the next few hours. This seems plausible given the
strengthening southerly to southeasterly LLJ. Eventually the cap
and growing displacement from the upper support should thwart the
southward development of convection, though the southern flank of
the MCS could skirt our far northern zones. Should this happen,
the southern Texas Panhandle counties could see strong to severe
wind gusts, marginally severe hail and brief heavy rain before
the activity quickly shifts eastward toward dawn Monday. Hence, we
have trimmed the southern extent of mentionable PoPs, though we
have maintained solid chance values across the northern/northeastern
zones from 06-12Z.

Outside of storm chances through tonight, the main story will be
the "cold" front which will help knock temperatures back close to
average on Monday.

&&

.PREV DISCUSSION... /issued 643 PM CDT Sun Jun 24 2018/

AVIATION...
Outflow has passed south of KPVW and KCDS with gusty easterly
winds in its wake. The outflow and/or retreating dryline should
bring gusty southeast winds to KLBB in the next couple of hours.
An isolated storm could still develop on these boundaries and
affect any of the terminals this evening, though current trends
don't look favorable for this. Instead, the winds may back more
southeast to southerly as a stout southerly LLJ cranks up.
However, an outflow aided cold front will then follow moving
through the terminals after midnight. Current guess has the FROPA
around 07Z at KPVW and KCDS and 08Z at KLBB, though this could
change a bit either way, depending on the magnitude of the outflow
push. Gusty northerly to northeasterly winds will follow the
FROPA. In addition, there is a chance the convective complex
moving across the Panhandles could graze the northern terminals,
KCDS appears to have the best chance of being impacted and we have
included a VCTS for now. The post-frontal winds will gradually
ease through the day on Monday, but a period of sub-VFR ceilings
look like a decent bet at the terminals.

PREV DISCUSSION... /issued 349 PM CDT Sun Jun 24 2018/

DISCUSSION...
Outflow boundary from storms passing through central Oklahoma
today has been stronger than previously forecast. As such it has
stabilized areas in the Panhandle and northeast Rolling Plains.
Also, dryline has pushed east through most of the South Plains.
For this afternoon main concern is over the Rolling Plains along
and south of the boundary...threatening areas from Guthrie
southward. Very warm middle atmosphere temperatures...around 16C
at 700mb...working as strong cap. As such, remains questionable as
to whether or not convection will break through the cap forming
storms. If they do form, convective potential energy is very high
and as such storms could produce damaging wind gusts.

Overnight tonight...vorticity max passing around southern edge of
an upper low moving SE into Nebraska is expected to form complex
of storms over eastern Colorado that should move southeast through
parts of the Panhandle and possibly parts of our forecast area.
Developing low level jet over Rolling Plains and eastern South
Plains should feed strong moisture plume into the storms overnight
keeping the storms going. Main question will be how far south the
area of storms will extend. Other than the southeast Panhandle,
the chances of overnight storms should be 20 percent or less.

The complex of storms to our north overnight will drive a
front/boundary well south through the area for tomorrow. As such
temperatures across the South Plains are forecast to be somewhat
cooler than today with highs mostly in the 90s. The remaining
boundary will leave the area with a slight chance of storms Monday
night extending from southern Oklahoma back through the Rolling
Plains into the South Plains.

For Tuesday and on through the remainder of the week, the upper
high will rebuild over the area providing mostly dry weather with
rain chances generally well below 20 percent. Temperatures will
remain on the hot side with highs from the mid 90s to near 102.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Jun 24, 8:54 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
854 PM CDT Sun Jun 24 2018

TXZ021>044-251400-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
854 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

A complex of thunderstorms may graze the southern Texas Panhandle
late tonight, bringing with it the threat for wind gusts in excess
of 50 mph, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jun 25, 12:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1237 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     NON-TSTM WND GST HAPPY                   34.74N 101.84W
06/25/2018  M67 MPH          SWISHER            TX   MESONET

            MEASURED BY THE TTU WEST TEXAS MESONET FROM 1220
            THROUGH 1225

&&

EVENT NUMBER LUB1800204

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:02 AM CDTSpecial Weather StatementLUBBriscoe, Childress, Cottle, Hall, Motley58 min

Nearby

High Wind Warnings in Texas, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.